Back to Journals » Clinical Ophthalmology » Volume 2 » Issue 1

Ischemic maculopathy in zidovudine-induced anemia in an HIV-positive man

Authors Yoganathan K, Austin M

Published 7 March 2008 Volume 2008:2(1) Pages 237—239

DOI https://doi.org/10.2147/OPTH.S2449


Kathir Yoganathan1, Michael Austin2

1Department of Genito-Urinary Medicine, 2Department of Ophthalmology, Singleton Hospital, Sketty, Swansea, SA2 8QA, UK

Abstract: Opportunistic cytomegalovirus (CMV) infection is common in severely immunocompromised HIV-positive patients. The retina is the commonest site of involvement with hemorrhages a prominent feature. CMV retinitis affects 40% of HIV positive patients who have CD4 count of less than 100 cell/mm3, and in these circumstances clinicians are likely to consider commencing anti-CMV therapy without considering other causes. We report a man with HIV who developed bilateral retinal hemorrhages and ischemic maculopathy in association with zidovudine (AZT)-induced anemia. Retinal hemorrhages resolved following blood transfusion.

Keywords: Ischemic maculopathy, retinal hemorrhages, anemia, zidovudine, HIV

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]